Repository: Freie Universit├Ąt Berlin, Math Department

Adaptive multilevel methods in three space dimensions

Bornemann, F. A. and Erdmann, B. and Kornhuber, R. (1993) Adaptive multilevel methods in three space dimensions. International Journal for Numerical Methods in Engineering, 36 (18). pp. 3187-3203. ISSN 1097-0207


Official URL:


We consider the approximate solution of self-adjoint elliptic problems in three space dimensions by piecewise linear finite elements with respect to a highly non-uniform tetrahedral mesh which is generated adaptively. The arising linear systems are solved iteratively by the conjugate gradient method provided with a multilevel preconditioner. Here, the accuracy of the iterative solution is coupled with the discretization error. As the performance of hierarchical bases preconditioners deteriorates in three space dimensions, the BPX preconditioner is used, taking special care of an efficient implementation. Reliable a posteriori estimates for the discretization error are derived from a local comparison with the approximation resulting from piecewise quadratic elements. To illustrate the theoretical results, we consider a familiar model problem involving reentrant corners and a real-life problem arising from hyperthermia, a recent clinical method for cancer therapy.

Item Type:Article
Subjects:Mathematical and Computer Sciences > Mathematics > Numerical Analysis
Divisions:Department of Mathematics and Computer Science > Institute of Mathematics
ID Code:1919
Deposited By: Ekaterina Engel
Deposited On:23 Jun 2016 20:33
Last Modified:03 Mar 2017 14:42

Repository Staff Only: item control page